Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Jan 16, 2017, 4:42 AM CST for 4 counties in Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 16, 2017, 4:42 AM CST (10:42 UTC)
- Expired
- Jan 16, 2017, 5:15 AM CST
- In force
- 33 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Austin County, TX, Colorado County, TX, Fort Bend County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 108 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 1:39 AM CST | Severe Thunderstorm Watch | SPC | 59 days |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 10.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.8
The text
As transmitted.
234
WFUS54 KHGX 161042
TORHGX
TXC015-089-157-481-161115-
/O.NEW.KHGX.TO.W.0001.170116T1042Z-170116T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
442 AM CST MON JAN 16 2017
The National Weather Service in League City has issued a
* Tornado Warning for...
North central Wharton County in southeastern Texas...
East central Colorado County in southeastern Texas...
Southern Austin County in southeastern Texas...
Northwestern Fort Bend County in southeastern Texas...
* Until 515 AM CST.
* At 442 AM CST, a severe thunderstorm capable of producing a tornado
was located near Eagle Lake, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Wallis and Orchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2946 9625 2954 9632 2966 9618 2960 9596
TIME...MOT...LOC 1042Z 234DEG 23KT 2952 9624
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 16, 4:02 AM CST, 40 minutes earlier.
Area forecast discussion, Jan 16, 4:02 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
402 AM CST Mon Jan 16 2017
.DISCUSSION...
At 3 AM, an area of weak of low pressure was located over central
Oklahoma with a weak warm front extending SE from the low
across southern Arkansas. A cold front extended SSW of the
surface low and lies across central Texas. A line of showers and
thunderstorms extends N-S across SE Texas and this will persist
for much of the morning. There is sufficient shear to support some
marginal wind gusts or isolated tornadoes this morning, especially
over the NW zones. The line will progress slowly east today while
individual storms within the line move NNE. This will allow storms
to train today especially over the western zones and could produce
some locally heavy rain. Upper level winds are diffluent with PW
values near 1.40 inches. There are enough parameters in place to
spark some interest in hoisting a flash flood watch but it's been
dry and most areas should be able to handle 1 to 2 inches of rain
(isolated 3 inch totals) so will forego a flash flood watch today.
A deep upper level trough over Baja CA will remain nearly
stationary through Wednesday night. The upper low will slowly fill
as it meanders to the east toward the central plains through
Thursday. PW values remain between 1.30 and 1.50 inches through
Tuesday with a series of weak upper level disturbances embedded in
the SW flow aloft. Most of SE TX will experience intermittent
showers and thunderstorms. A cold weak front will cross or try to
cross SE TX Mon night through Wed night. Initially thought the
best chance for precip would be along the boundary but it's
looking more likely to focus behind the front with isentropic
upglide. Have gone with likely PoPs everywhere but have tapered
higher PoPs to the NW and lower at the coast.
Rain chances will continue Tuesday night into Wednesday as a
weak disturbance approaches and fcst soundings show a nearly
saturated profile. Showers and thunderstorms are expected to
increase Wednesday night into Thursday as the upper low shifts
east and jet dynamics becoming increasingly favorable. Fcst
soundings over the SE half of the region look super saturated with
PW values peaking at 1.60 inches. Could get more heavy rain late
Wed night into early Thursday. Some drying is expected Thursday
afternoon with drier conditions expected Friday. Another fast
moving short wave will cross the southern plains on Saturday. Not
sure how much moisture will make it back into SE TX but will
maintain 20/30 PoPs late Fri night into Saturday. A dry northwest
flow aloft will develop Sun/Mon with conditions turning drier and
cooler. 43
&&
.MARINE...
After starting out with advisory conditions between 20 and 60 nm of
the coast, the winds will gradually diminish later this morning and
through Tuesday. The potential for fog develop increases late
Tuesday and early Wednesday as easterly winds are expected near the
coast. A frontal boundary is also expected to drift toward the coast
but remain inland both Tuesday and Wednesday which may further aid
in fog development. Otherwise, chances for thunderstorms will
increase later today through Thursday. Southwesterly winds are
expected to develop by Friday and end the thunderstorm and fog
threat.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 73 57 61 52 65 / 80 70 60 70 70
Houston (IAH) 77 64 69 59 72 / 40 70 60 70 70
Galveston (GLS) 70 64 69 63 69 / 30 60 50 60 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 8 AM CST this morning for the
following zones: Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&
Discussion...43Hazardous weather outlook, Jan 16, 4:19 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 419 AM CST MON JAN 16 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-171030- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 419 AM CST MON JAN 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...TODAY AND TONIGHT A LINE OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BRING PARTS OF SOUTHEAST TEXAS LOCALLY HEAVY RAIN TODAY. THE BEST CHANCE FOR HEAVY RAIN WILL WET OF A CROCKETT TO CONROE TO BAY CITY LINE. ALTHOUGH THESE THESE STORMS ARE NOT SUPERCELL IN NATURE, THERE IS PLENTY OF SHEAR AND SOME THESE SHOWERS OR THUNDERSTORMS COULD PRODUCE A BRIEF WEAK TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG AND SLOW MOVING UPPER LEVEL DISTURBANCE WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST TEXAS THROUGH THURSDAY. SOME OF THE RAIN COULD AGAIN BE LOCALLY. RAINFALL AMOUNTS TUESDAY THROUGH THURSDAY SHOULD RANGE BETWEEN 2 AND 4 INCHES WITH SOME ISOLATED HIGHER AMOUNTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ330-335-350-355-370-375-171030- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 419 AM CST MON JAN 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jan 16, 3:41 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
341 AM CST MON JAN 16 2017
TXZ176-196-198-161030-
Madison TX-Grimes TX-Brazos TX-
341 AM CST MON JAN 16 2017
...STRONG THUNDERSTORMS ACROSS NORTHWESTERN GRIMES...NORTHEASTERN
BRAZOS AND MADISON COUNTIES THROUGH 430 AM CST...
At 340 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kurten, or 14 miles southwest of Madisonville,
moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Madisonville, Iola and North Zulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3094 9575 3072 9612 3086 9625 3107 9602
3109 9598 3109 9590
TIME...MOT...LOC 0940Z 229DEG 25KT 3085 9612
40Special weather statement, Jan 16, 3:51 AM CST, 51 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 351 AM CST MON JAN 16 2017 TXZ196>199-211-212-161045- Grimes TX-Austin TX-Waller TX-Washington TX-Brazos TX-Montgomery TX- 351 AM CST MON JAN 16 2017 ...STRONG THUNDERSTORMS ACROSS EASTERN WASHINGTON...NORTHWESTERN WALLER...SOUTHERN GRIMES...SOUTHEASTERN BRAZOS...WEST CENTRAL MONTGOMERY AND NORTH CENTRAL AUSTIN COUNTIES THROUGH 445 AM CST... At 350 AM CST, Doppler radar was tracking a strong thunderstorm 10 miles east of Brenham, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Navasota, Washington, Montgomery, Anderson, Dobbin, Richards, Roans Prairie, Dacus and Plantersville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3064 9589 3043 9565 3006 9622 3021 9638 TIME...MOT...LOC 0950Z 228DEG 26KT 3018 9623 40
Special weather statement, Jan 16, 3:56 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
356 AM CST MON JAN 16 2017
TXZ163-161030-
Houston TX-
356 AM CST MON JAN 16 2017
...STRONG THUNDERSTORMS ACROSS NORTHWESTERN HOUSTON COUNTY THROUGH
430 AM CST...
At 356 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles west of Grapeland, or 16 miles northwest of Crockett, moving
northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm. Funnel
clouds are also possible with this storm.
Locations impacted include...
Grapeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3153 9532 3133 9566 3134 9566 3135 9568
3136 9566 3137 9569 3140 9570 3145 9571
3146 9572 3146 9575 3147 9574 3147 9572
3149 9573 3149 9574 3151 9574 3153 9565
3154 9565 3155 9563 3158 9537
TIME...MOT...LOC 0956Z 228DEG 26KT 3143 9570
40Special weather statement, Jan 16, 4:16 AM CST, 26 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 416 AM CST MON JAN 16 2017 TXZ210-211-226-227-161100- Austin TX-Colorado TX-Wharton TX-Fort Bend TX- 416 AM CST MON JAN 16 2017 ...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL WHARTON...SOUTHEASTERN COLORADO...SOUTHEASTERN AUSTIN AND WEST CENTRAL FORT BEND COUNTIES THROUGH 500 AM CST... At 415 AM CST, Doppler radar was tracking a strong thunderstorm 7 miles south of Eagle Lake, moving northeast at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northwestern Rosenberg, Richmond, Sealy, Eagle Lake, East Bernard, Wallis, Simonton, Orchard, Cumings, Weston Lakes, Garwood and Nada. LAT...LON 2935 9642 2937 9655 2980 9623 2958 9576 TIME...MOT...LOC 1015Z 239DEG 33KT 2948 9635
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:41 AM CST | Special Weather Statement | HGX | Madison | 49 min |
| Jan 16, 3:51 AM CST | Special Weather Statement | HGX | Grimes | 54 min |
| Jan 16, 3:56 AM CST | Special Weather Statement | HGX | Houston | 34 min |
| Jan 16, 4:16 AM CST | Special Weather Statement | HGX | Wharton | 44 min |
| Jan 16, 4:44 AM CST | Special Weather Statement | HGX | Grimes | 46 min |
| Jan 16, 4:51 AM CST | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Wharton | 54 min |
| Jan 16, 5:16 AM CST | Tornado Warning | HGX | Austin, Colorado, Fort Bend, Wharton | 29 min |
| Jan 16, 5:47 AM CST | Tornado Warning | HGX | Austin, Fort Bend, Waller, Wharton | 28 min |
| Jan 16, 5:48 AM CST | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 57 min |
| Jan 16, 6:12 AM CST | Tornado Warning | HGX | Austin, Fort Bend, Harris, Waller | 33 min |
| Jan 16, 6:46 AM CST | Tornado Warning | HGX | Harris | 29 min |
| Jan 16, 6:58 AM CST | Areal Flood Advisory | HGX | Austin, Fort Bend, Harris, Waller | 62 min |
| Jan 16, 7:14 AM CST | Tornado Warning | HGX | Harris | 31 min |
| Jan 16, 7:40 AM CST | Tornado Warning | HGX | Harris, Montgomery | 35 min |
| Jan 16, 8:10 AM CST | Tornado Warning | HGX | Harris, Liberty, Montgomery | 35 min |
| Jan 16, 8:25 AM CST | Tornado Warning | HGX | Fort Bend, Harris, Waller | 35 min |
| Jan 16, 8:39 AM CST | Special Weather Statement | HGX | Montgomery | 36 min |
| Jan 16, 8:52 AM CST | Special Weather Statement | HGX | San Jacinto | 23 min |
| Jan 16, 8:55 AM CST | Special Weather Statement | HGX | Waller | 50 min |
| Jan 16, 9:02 AM CST | Tornado Warning | HGX | Montgomery | 28 min |
| Jan 16, 9:24 AM CST | Special Weather Statement | HGX | San Jacinto | 36 min |
| Jan 16, 9:42 AM CST | Special Weather Statement | HGX | Montgomery | 33 min |
| Jan 16, 10:06 AM CST | Special Weather Statement | HGX | San Jacinto | 39 min |
| Jan 16, 11:04 AM CST | Special Weather Statement | HGX | Polk | 26 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.